Skip to Main content Skip to Navigation
New interface
Journal articles

An Explicit Isometric Reduction of the Unit Sphere into an Arbitrarily Small Ball

Abstract : Spheres are known to be rigid geometric objects: they cannot be deformed isometrically, i.e. while preserving the length of curves, in a twice differentiable way. An unexpected result by J. Nash (Ann. of Math. 60: 383-396, 1954) and N. Kuiper (Indag. Math. 17: 545-555, 1955) shows that this is no longer the case if one requires the deformations to be only continuously differentiable. A remarkable consequence of their result makes possible the isometric reduction of a unit sphere inside an arbitrarily small ball. In particular, if one views the Earth as a round sphere the theory allows to reduce its diameter to that of a terrestrial globe while preserving geodesic distances. Here we describe the first explicit construction and visualization of such a reduced sphere. The construction amounts to solve a non-linear PDE with boundary conditions. The resulting surface consists of two unit spherical caps joined by a C 1 fractal equatorial belt. An intriguing question then arises about the transition between the smooth and the C 1 fractal geometries. We show that this transition is similar to the one observed when connecting a Koch curve to a line segment.
Complete list of metadata

Cited literature [17 references]  Display  Hide  Download
Contributor : Damien Rohmer Connect in order to contact the contributor
Submitted on : Friday, November 24, 2017 - 10:37:45 AM
Last modification on : Saturday, September 24, 2022 - 3:36:05 PM


Files produced by the author(s)



Evangelis Bartzos, Vincent Borrelli, Roland Denis, Francis Lazarus, Damien Rohmer, et al.. An Explicit Isometric Reduction of the Unit Sphere into an Arbitrarily Small Ball. Foundations of Computational Mathematics, 2018, 18 (4), pp.1015-1042. ⟨10.1007/s10208-017-9360-1⟩. ⟨hal-01647062⟩



Record views


Files downloads